Maryland, 2025

Damaging Winds in Maryland, June 17 to 18, 2025

June 17 to 18, 2025 · NWS LWX · 2 events in 2 counties and zones

A couple of thunderstorms produced sporadic wind damage during the late evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple of thunderstorms produced sporadic wind damage during the late evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 8:29 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 17, 8:29 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
929 PM EDT Tue Jun 17 2025

.SYNOPSIS...
A warm front will lead the charge of increasing humidity, warmer
temperatures and thunderstorm chances through Thursday.
Thunderstorms could be strong to severe, especially Thursday
prior to a cold frontal passage. Drier and less humid conditions
Friday as hot high pressure builds for the upcoming weekend and
into the middle part of next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Thunderstorms will continue across northwestern parts of the
forecast area this evening before dissipating after midnight.
Despite intense rainfall rates observed with some of these
storms, storms are moving at fairly good clip limiting rainfall
amounts and the flood risk. Low clouds and/or fog will likely
redevelop overnight north of the Potomac River. T-storms
tonight should stay generally north of US-50.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As a warm front moves farther to the north Wednesday, much
warmer temperatures and increasing humidity expected widespread.
With an increase in instability, showers and thunderstorms are
expected during the afternoon and evening on Wednesday. The
higher chances of showers and gusty thunderstorms appear to be
in the Appalachians and along the Mason-Dixon region to near
I-81. A second area could be in eastern and southern Maryland
where a bay breeze interacts with a trough. Damaging winds will
once again be the primary threat with heavy downpours with any
storms that form. Highs Wednesday will push into the upper 80s
and low 90s outside the mountains. Heat index values Wednesday
afternoon will make it feel like the mid to upper 90s,
especially east US-15 as humidity continues to increase across
the region.

A shortwave trough works east Wednesday night into Thursday as
the cold front approaches from the Ohio River Valley. Convection
over the mountains will work east as well before slowly
dissipating given the lack of instability during the overnight
hours. Lows Wednesday night will fall back into the low to mid
70s.

A strong cold front will move through the area Thursday. High
temperatures will rise into the low to mid 90s Thursday
afternoon with heat index values in the metros near 100 degrees.
Multicellular clusters and line segments will move across the
region. Damaging wind gusts will be the main hazard. SPC has
the forecast area along and all areas to the east of the
Allegheny front in a Slight Risk for severe thunderstorms
Thursday afternoon. WPC has all of our Appalachian Front in a
Marginal Risk for excessive rainfall. Hence, heavy rainfall from
showers and thunderstorms could play a role in threats across
the region once again.

Any convection will come to an end late Thursday into Thursday
evening with lowering humidity in the wake of the frontal
passage. Lows Thursday night will fall back into the low to mid
60s. Areas of fog will remain possible near the water and in the
valleys.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Strong upper level ridging builds over the Mid-Atlantic throughout
the long term period, leading to dry conditions and warming
temperatures. At the surface, high pressure builds over the eastern
CONUS through the weekend. High temperatures on Friday will be 80s
for most with those at higher elevations staying in the 70s. As
temperatures warm through the weekend, highs each day rise into the
low to mid 90s with only those along the highest elevations staying
in the 80s.

In addition to warming temperatures, dew points increase through
early next week leading to heat indices nearing or exceeding 100
degrees Sunday and Monday.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...

A stray thunderstorm at KMRB this evening. Otherwise, low clouds
and/or fog are expected to redevelop overnight.

Periods of sub-VFR conditions are likely again overnight with
low and mid level clouds sticking around and areas of fog. This
is especially true in areas that do see the rain and locations
north of I-66/US-50 which will be closer to the warm front as it
slowly jogs north of the area. Winds will become south to
southeast at less than 15 kts.

After a brief period of sub-VFR Wednesday morning, VFR conditions
will return. Additional showers and thunderstorms during the
afternoon and evening hours will lead to temporary sub-VFR drops
especially at terminals east of the Blue Ridge. Overall
coverage will be limited with damaging winds and localized flash
flooding once again as the primary concerns.

Prevailing VFR conditions are expected Thursday. Temporary drops to
sub-VFR conditions may be possible in thunderstorms especially
Thursday afternoon and evening.

VFR conditions are expected Friday and Saturday across all
terminals as surface high pressure builds over the Mid-Atlantic.
Westerly winds on Friday shift to southerly on Saturday,
gusting blowing 5 to 10 knots each afternoon.

&&

.MARINE...
Low clouds could form again overnight tonight, but not as much
as last night since the warm front will have lifted to the
north.

SMWs are possible given thermodynamic and kinematic environment for
Thursday in any thunderstorm.

Westerly winds on Friday shift to southerly on Saturday. Winds
are expected to remain below Small Craft Advisory criteria both
days as surface high pressure builds over the forecast area.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch until midnight EDT tonight for MDZ003-004-501>503-
     509-510.
VA...Flood Watch until midnight EDT tonight for VAZ028-031-505.
WV...Flood Watch until midnight EDT tonight for WVZ050>053-055-
     501>504.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR/EST
SHORT TERM...KLW/EST
LONG TERM...AVS
AVIATION...AVS/LFR/EST
MARINE...AVS/LFR/EST
Hazardous weather outlook, Jun 17, 8:20 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
920 PM EDT Tue Jun 17 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-181000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
920 PM EDT Tue Jun 17 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible Thursday afternoon. There is the
potential for considerable storm damage from 70 mph gusts.

An extended period of excessively hot and humid conditions is
expected Sunday through at least the middle of next week. Daily
heat indices in the afternoon and evening of 100 to 110 are
expected, and up to 115 degrees is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-181000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
920 PM EDT Tue Jun 17 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flood Watch is in effect from through 10pm tonight for portions
of western central Maryland, the eastern WV Panhandle, northern
Virginia, the Shenandoah Valley, and portions of the central
Virginia Piedmont, and through midnight for portions of north-
central Maryland. Scattered instances of flooding are possible
this evening.

A few severe storms with damaging wind gusts are possible
through this evening. A tornado is also possible during this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible Thursday afternoon. There is the
potential for considerable storm damage from 70 mph gusts.

An extended period of excessively hot and humid conditions is
expected Sunday through at least the middle of next week. Daily
heat indices in the afternoon and evening of 100 to 110 are
expected, and up to 115 degrees is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-181000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
920 PM EDT Tue Jun 17 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Flood Watch is in effect through 10pm tonight. Scattered
instances of flooding are possible this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible Thursday afternoon.

An extended period of excessively hot and humid conditions is
expected Sunday through at least the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 62 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
June 17, 9:14 PM EST
Where
Frederick County, 0.4 mi ENE of Ellerton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.532, -77.543

A tree blew down along Harp Hill Road.

Thunderstorm Wind, Baltimore

When
June 18, 1:33 AM EST
Where
Baltimore County, 0.77 mi WSW of Holbrook
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.396, -76.863

A tree blew down near the intersection of MD-26 Liberty Road and Wards Chapel Road in Randallstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254258, 1254259.